Alert archive / Delaware / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

August 1, 2019Kent County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 1, 2019, 3:39 PM EDT for Kent County, Delaware. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2019, 3:39 PM EDT (19:39 UTC)
Expired
Aug 1, 2019, 4:30 PM EDT
In force
51 min
Issued by
NWS Philadelphia/Mount Holly

County Kent County, DE

The radar

The Dover AFB radar (KDOX), 54 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WWUS81 KPHI 011939
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
339 PM EDT Thu Aug 1 2019

DEZ001-002-MDZ008-012-015-012030-
Kent-New Castle-Queen Anne's-Cecil-Kent-
339 PM EDT Thu Aug 1 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHERN KENT...NORTHEASTERN QUEEN ANNE'S...NORTHEASTERN
KENT AND SOUTHEASTERN CECIL COUNTIES...

At 338 PM EDT, strong thunderstorms were clustered over Delaney
Corner, or 12 miles south of Middletown, moving east at 15 mph.

Wind gusts up to 40 mph and half inch hail are possible with the 
strongest storms.

Locations impacted include...
Dover, Middletown, Smyrna, Camden, Clayton, Cheswold, Cecilton,
Millington, Sudlersville, Hartly, Warwick, Rising Sun-Lebanon,
Hazlettville, Delaney Corner, Dover Base Housing, Crumpton, Dover
Speedway, Sassafras, Green Spring and Rising Sun.

Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with the strongest 
storms. Lightning can strike 10 miles away from a thunderstorm. Seek 
a safe shelter inside a building or vehicle.

LAT...LON 3941 7586 3952 7558 3944 7558 3941 7554
      3937 7552 3935 7549 3934 7550 3931 7543
      3925 7540 3912 7541 3906 7567 3911 7575
      3914 7575 3913 7578 3926 7597
TIME...MOT...LOC 1938Z 289DEG 12KT 3927 7576 

$$

Gorse

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:45 PM EDT, 54 minutes earlier.

Area forecast discussion, Aug 1, 2:45 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
245 PM EDT Thu Aug 1 2019

.SYNOPSIS...
A cold front will continue to move across the area early today,
before stalling near or just south of the area through Friday.
This boundary will push farther south over the weekend into
early next week while several waves of low pressure move along
it. Meanwhile, surface trough may develop across the east coast
Saturday, while a back door cold front may move across the area
later Saturday into Sunday. A lee-side trough may again develop
along the east coast for the middle to end of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
No significant changes with the latest update. Earlier fog has
dissipated. The cold front looks to now be just south of
Delaware, where it will likely remain for the rest of the day.
We haven't seen much dry air advection yet this morning, but
that is expected through the day as dew points should be in the
60s for most locations by this afternoon (the one exception is
in Delmarva and far south Jersey, were dew points near 70 may
continue through the day.

There is some question on the extent of afternoon convection. It
still looks like most of the convective activity will be
centered around the stationary front. However, some models
depict precipitation developing as far north as central NJ. For
now, have stayed close to the previous forecast, with 20% for
most areas north of Delmarva, and 30 to 40% across Delmarva.
Unlike yesterday however, the threat for heavy rain and severe
storms looks to be relatively low. Instability will be limited
today and the shear is even weaker today than it was yesterday
(likely less than 20 kt through the day). Dry air advection will
mean that precipitable water values should be decreasing through
the day.

It will remain warm in most areas with more humidity over the
S/E areas. Winds will be light today from the NW or N early then
mostly E or SE this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
A chance for showers will continue across Delmarva and south NJ
through Friday as the frontal boundary will remain stalled out to
our south, while high pressure builds to our north then offshore.  A
tstm is possible too, but severe weather is not expected. It will
remain warm and humid Thu night with lows in the upper 60s/low 70s
S/E and low 60s N/W. There may be some patchy fog across the valleys
N/W tonight.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The large scale synoptic pattern for the extended period will
basically be controlled by troughing across most of the eastern half
of the country, with several short waves/vorticity impulses
affecting the area at various times. This will lead to multiple
surface features affecting the area, and potentially leading to an
active pattern.

The front will stay to our south overnight Friday into Saturday,
while a couple of waves of low pressure move along the boundary to
our south. Meanwhile, a lee-side/thermal trough may develop along
the east coast starting Saturday, while couple of short
wave/vorticity impulses will move across the area as well. This
could help create some showers or thunderstorms across the region
Friday night into Saturday. This trough is forecast to push offshore
around Sunday as a backdoor cold front moves across the area from
the north.

For Monday and Tuesday, a couple of waves of low pressure are
forecast to move along the frontal boundary that remains to our
south. These waves may push the front close enough to our area to
lead to a chance of showers and thunderstorms. Another lee-
side/thermal trough may develop along the east coast Wednesday and
Thursday. Multiple short waves/vorticity impulses will lead to a
chance of showers and thunderstorms each day.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR conditions are expected today with mostly sunny
skies north and partly sunny conditions south/east. A small
chance for showers this afternoon across Delmarva. Mostly light
NE or E winds expected today.

Tonight...A continuation of VFR conditions expected. The
arriving drier air from the N will likely preclude any fog
development. Some showers could arrive across Delmarva or srn
NJ, but not confid enough yet to include in the tafs. Light
winds expected.

OUTLOOK...

Friday night-Saturday night...Generally VFR during the day, with
some MVFR conditions possible with showers and thunderstorms. Patchy
fog also possible each night, leading to areas of sub-VFR conditions.

Sunday...VFR.

Monday and Tuesday...Mostly VFR conditions expected. Scattered
showers and thunderstorms possible.

&&

.MARINE...
A mostly quiet day is expected across the waters. Winds will be
mostly under 10 knots from the NW or N this morning then switching
around to E or SE this afternoon. A few showers possible over
Delaware Bay and the DE/srn NJ waters. Seas mostly 1 to 2 ft.

OUTLOOK...

Friday night-Tuesday...Conditions are expected to remain below
advisory, although winds may gust around 20 knots at times.

Rip Currents...

The moderate risk of rip currents continues today as the long
period underlying swell remains and on shore flow will develop
across the area this afternoon.

&&

.TIDES/COASTAL FLOODING...
We are monitoring the potential for some minor coastal flooding
during the evening/overnight tides, starting tonight and
continuing into the weekend. The new moon occurred yesterday,
and astronomical tides are anomalously high. It will take very
small positive departures to produce minor flooding (mere tenths
of a foot) through early this weekend. A light onshore flow is
expected to develop today and continue through early this
weekend. This may be enough to produce at least spotty minor
flooding on the Atlantic coast, the Delaware Bay, and the tidal
Delaware River beginning this evening/night. Advisory- level
flooding cannot be ruled out. Similar conditions may occur
Friday and Saturday with the evening/overnight high tides. Stay
tuned to the latest forecasts.

Coastal flooding is not expected on the eastern shore of
Chesapeake Bay at this time.

&&

.EQUIPMENT...
The NOAA Weather Radio transmitter located in Howell, New
Jersey (Station WXM-60) was damaged during the storms on July
22. As a result, the radio signal is not transmitting properly.
It will take a while for the repairs to be made. We do not have
an estimate as to when the broadcast will be fully restored.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Johnson/O'Hara
Short Term...O'Hara
Long Term...Robertson/Franklin
Aviation...Franklin/Johnson
Marine...Franklin/Johnson
Tides/Coastal Flooding...
Equipment...
Hazardous weather outlook, Aug 1, 5:25 AM EDT, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
525 AM EDT Thu Aug 1 2019

MDZ008-012-015-019-020-NJZ001-007>010-PAZ054-055-060>062-101>105-
020930-
Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-
Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh-Northampton-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-
525 AM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for northeast Maryland, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-NJZ012-013-015>023-027-PAZ070-071-106-020930-
New Castle-Kent-Inland Sussex-Middlesex-Western Monmouth-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-Delaware-Philadelphia-
Lower Bucks-
525 AM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, central New Jersey, northern New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and tonight.

At least spotty minor tidal flooding is possible during high tide
this evening and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

At least spotty minor tidal flooding is possible during high tide
Saturday evening and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-020930-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
525 AM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

There is a moderate risk for the development of dangerous rip
currents today and tonight.

At least spotty minor tidal flooding is possible during high tide
this evening and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

At least spotty minor tidal flooding is possible during high tide
Saturday evening and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-020930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
525 AM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 1, 2:01 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
201 PM EDT Thu Aug 1 2019

PAZ060-011830-
Berks-
201 PM EDT Thu Aug 1 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BERKS
COUNTY...

At 159 PM EDT, strong thunderstorms were clustered over Spring Ridge,
or over Reading, moving southeast at 10 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Reading, Wyomissing, Birdsboro, Sinking Spring, Laureldale,
Womelsdorf, Wernersville, Newmanstown, Leesport, Shoemakersville,
Elverson, Bernville, New Morgan, Spring Ridge, Fairview Hgts,
Shillington, West Reading, Mount Penn, Mohnton and Kenhorst.

Heavy rainfall is also occurring, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with some of the
embedded storms. Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.

LAT...LON 4052 7598 4030 7565 4023 7571 4014 7587
      4031 7614 4036 7621 4037 7623
TIME...MOT...LOC 1759Z 309DEG 8KT 4035 7597

Gorse
Special weather statement, Aug 1, 2:28 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
228 PM EDT Thu Aug 1 2019

PAZ060-101-011915-
Western Chester-Berks-
228 PM EDT Thu Aug 1 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL BERKS
AND NORTH CENTRAL CHESTER COUNTIES...

At 227 PM EDT, strong thunderstorms were clustered near Adamstown, or
8 miles south of Reading, moving southeast at 10 mph.

Wind gusts up to 40 mph and half inch hail are possible.

Locations impacted include...
Wyomissing, Honey Brook, Elverson, New Morgan, Shillington, Mohnton,
Kenhorst and Flying Hills.

Torrential rainfall is also occurring, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4032 7598 4018 7569 3998 7592 4001 7596
      4004 7593 4011 7594 4014 7588 4025 7605
      4026 7606
TIME...MOT...LOC 1827Z 311DEG 11KT 4021 7599

Gorse
Special weather statement, Aug 1, 2:43 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
243 PM EDT Thu Aug 1 2019

DEZ002-011930-
Kent-
243 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KENT COUNTY...

At 242 PM EDT, a strong thunderstorm was located over Cheswold, or
near Dover, moving south at 10 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dover, Camden, Cheswold, Bowers, Woodside, Viola, Hartly, Rising
Sun-Lebanon, Rising Sun, Hazlettville, Dover Base Housing, Dover
Speedway, Wyoming, Felton, Kenton, Magnolia, Little Creek, Leipsic,
Rodney Village and Kent Acres.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3898 7571 3922 7572 3928 7547 3910 7540
      3907 7541 3904 7537
TIME...MOT...LOC 1842Z 347DEG 10KT 3919 7560

Gorse
Special weather statement, Aug 1, 3:04 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
304 PM EDT Thu Aug 1 2019

NJZ016-021-011930-
Salem-Cumberland-
304 PM EDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CUMBERLAND AND
SOUTHWESTERN SALEM COUNTIES...

At 304 PM EDT, a strong thunderstorm was located near Alloway, or 9
miles northwest of Bridgeton, moving southeast at 10 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Alloway, Quinton, Shiloh, Hancocks Bridge and Newport Meadows.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3960 7543 3957 7520 3937 7536 3941 7541
      3941 7542 3942 7543 3942 7544 3943 7544
      3947 7550
TIME...MOT...LOC 1904Z 307DEG 7KT 3951 7536

Gorse
Special weather statement, Aug 1, 3:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
339 PM EDT Thu Aug 1 2019

DEZ001-002-MDZ008-012-015-012030-
Kent-New Castle-Queen Anne's-Cecil-Kent-
339 PM EDT Thu Aug 1 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHERN KENT...NORTHEASTERN QUEEN ANNE'S...NORTHEASTERN
KENT AND SOUTHEASTERN CECIL COUNTIES...

At 338 PM EDT, strong thunderstorms were clustered over Delaney
Corner, or 12 miles south of Middletown, moving east at 15 mph.

Wind gusts up to 40 mph and half inch hail are possible with the
strongest storms.

Locations impacted include...
Dover, Middletown, Smyrna, Camden, Clayton, Cheswold, Cecilton,
Millington, Sudlersville, Hartly, Warwick, Rising Sun-Lebanon,
Hazlettville, Delaney Corner, Dover Base Housing, Crumpton, Dover
Speedway, Sassafras, Green Spring and Rising Sun.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with the strongest
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

LAT...LON 3941 7586 3952 7558 3944 7558 3941 7554
      3937 7552 3935 7549 3934 7550 3931 7543
      3925 7540 3912 7541 3906 7567 3911 7575
      3914 7575 3913 7578 3926 7597
TIME...MOT...LOC 1938Z 289DEG 12KT 3927 7576

Gorse

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:38 PM EDTSpecial Marine WarningPHI67 min
Jul 31, 9:26 PM EDTSpecial Marine WarningPHI49 min
Jul 31, 9:33 PM EDTSevere Thunderstorm WarningPHICape May, Cumberland42 min
Aug 1, 2:46 PM EDTAreal Flood AdvisoryPHICumberland66 min
Aug 1, 3:02 PM EDTCoastal Flood AdvisoryPHIBurlington, Camden, Cape May, Cumberland, Gloucester, Mercer and 1 more12 hr
Aug 1, 3:04 PM EDTSpecial Weather StatementPHISalem26 min
Aug 1, 3:43 PM EDTSpecial Marine WarningPHI62 min
Aug 1, 3:48 PM EDTSpecial Weather StatementPHISalem42 min
Aug 1, 2:01 PM EDTSpecial Weather StatementPHIBerks29 min
Aug 1, 2:28 PM EDTSpecial Weather StatementPHIChester47 min
Aug 1, 3:24 PM EDTSevere Thunderstorm WarningPHIChester66 min
Jul 31, 8:39 PM EDTSpecial Weather StatementPHISussex36 min
Jul 31, 8:48 PM EDTSpecial Weather StatementPHISussex27 min
Jul 31, 9:18 PM EDTSpecial Weather StatementPHISussex27 min
Aug 1, 2:43 PM EDTSpecial Weather StatementPHIKent47 min
Aug 1, 3:51 PM EDTSpecial Weather StatementPHIKent39 min
Aug 1, 4:00 PM EDTSevere Thunderstorm WarningPHIKent, Sussex60 min
Aug 1, 4:06 PM EDTSevere Thunderstorm WarningPHIKent, New Castle54 min
Aug 1, 4:11 PM EDTSpecial Weather StatementPHINew Castle34 min
Aug 1, 4:41 PM EDTSevere Thunderstorm WarningPHINew Castle21 min
Aug 1, 4:56 PM EDTSevere Thunderstorm WarningPHIKent, Sussex50 min
Aug 1, 5:28 PM EDTSevere Thunderstorm WarningPHISussex47 min
Aug 1, 6:16 PM EDTSpecial Weather StatementPHISussex14 min
Jul 31, 8:00 PM EDTSpecial Weather StatementPHIKent30 min
Jul 31, 8:13 PM EDTSpecial Weather StatementPHIQueen Anne's32 min
Jul 31, 8:47 PM EDTSpecial Weather StatementPHICaroline28 min
Aug 1, 4:02 PM EDTSevere Thunderstorm WarningPHICecil45 min

Nearby

Special Weather Statements in Delaware, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.